Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Caribou, ME

August 18, 2002Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 18, 2002, 2:05 PM EDT for Piscataquis County, Maine. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2002, 2:05 PM EDT (18:05 UTC)
Expired
Aug 18, 2002, 2:45 PM EDT
In force
40 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Piscataquis County, ME

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:39 PM EDTHail 1Churchill Dam, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS51 KCAR 181805
SVRCAR
MEC021-181845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
205 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE

* UNTIL 245 PM EDT

* AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES NORTHWEST
  OF TAMWAY. THE STORM WAS MOVING NORTHEAST AT 20 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT...
    TAMWAY...             CHURCHILL DAM...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4637 6973 4622 6955 4643 6916 4657 6935

FOSTER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:43 AM EDT, 11 hours 22 minutes earlier.

Area forecast discussion, Aug 18, 2:43 AM EDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
243 AM EDT SUN AUG 18 2002

.SYNOPSIS...A COLD FRONT FROM QUEBEC WILL BEGIN CROSSING NORTHERN MAINE
LATE TODAY...AND THEN PROGRESS SOUTHEAST THROUGH DOWNEAST MAINE BY MIDNIGHT
TONIGHT. THUNDERSTORMS WILL PRECEDE THIS FRONT...A FEW WITH STRONG GUSTY
WINDS AND HEAVY DOWNPOURS. THEN EXPECT HIGH PRESSURE FROM THE GREAT LAKES
TO BUILD TOWARD REGION...BRINGING COOLER AND DRIER WEATHER ON MONDAY. A
REINFORCING COLD FRONT WILL CROSS THE REGION LATE MONDAY NIGHT AND EARLY
TUESDAY ACCOMPANIED BY SCATTERED SHOWERS.

.DISCUSSION...
MODELS CONT TO BRING A PROGRESSIVE COLD FRONT FROM CNTRL CAN INTO OUR
FA BY LATE TDY THRU THE EVE HRS. ETA BUFKIT DATA SHOWS LITTLE CAPE WITH
THIS FEATURE...BUT GIVEN PW VALUES PROGGED TO RISE ABV 1.50 IN ACROSS THE
FA AND 850-500 MB LAPSE RATES XPCTED TO REACH 6.5 DEG C/KM BY THIS AFT AND
EVE...WE FEEL SLIGHT RISK MENTIONED FOR OUR AREA THIS AFT/EVE BY SPC IS
WARRANTED...AND WE MENTION THAT A FEW STORMS MAY BE ACCOMPANIED BY GUSTY
WINDS AND HEAVY DOWNPOURS IN ANTICIPATION THAT A FEW STORMS COULD BECOME
SVR.

ON THE DOWN SIDE...MOST OF THE UPPER DYNAMICS FOR THIS EVENT WILL BE MOVING
WELL N OF THE FA...LEAVING FRONTAL CONVERGENCE AND SFC HEATING AS THE MAIN
TRIGGER FOR TSTMS. ANOTHER FACTOR THAT COULD PLAY A ROLE FOR TSTM
DEVELOPMENT BY EVE IS WEAK COLD ADVCN AOA 700 MB...WITH THE ETA SHOWING
700 MB TEMPS FALLING BELOW +6 DEG C BY 19/00Z. ATTM...WE BELIEVE ENOUGH
FACTORS SHOULD SUPPORT AT LEAST A BROKEN LINE OF TSTMS INTIATING OVR THE
NW LATE THIS AFT...MOVING SE INTO DOWNEAST AREAS BY MID EVE. GIVEN 1.50-
1.70 IN PW VALUES...LOCALIZED RNFL COULD REACH AN 1.00 TO 1.25 INCHES.

SKIES SHOULD RAPIDLY CLEAR WITHIN 3 TO 6 HRS BEHIND THE FRONT TNGT. THE
NEXT CHC OF SHWRS WILL BE WITH A WEAKER S/WV LATE MON NGT INTO ERLY TUE
IN PROGRESSIVE WRLYS FLOW REGIME ALF. NO SIG CHGS TO EXTNDED ATTM.

COASTAL WATERS: NO HEADLINES.

.CAR...NONE.

VJN

In the hours before

Special weather statement, Aug 18, 2:00 PM EDT, 5 minutes before
MEZ001>006-010-011-015>017-029>032-190000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EDT SUN AUG 18 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS NORTHERN AND DOWNEAST MAINE...

A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS AFTERNOON.
THUNDERSTORMS IN ADVANCE OF THIS FRONT HAVE ALREADY DEVELOPED ACROSS
WESTERN SECTIONS OF MAINE. THESE THUNDERSTORM WILL MOVE ACROSS THE
STATE THIS AFTERNOON THROUGH EARLY THIS EVENING. SOME OF THESE
STORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS WITH STRONG WINDS AND
LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR LATER
UPDATES.

FOSTER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:22 PM EDTSevere Thunderstorm WarningCARAroostook38 min
Aug 18, 4:05 PM EDTSevere Thunderstorm WarningCARPiscataquis55 min
Aug 18, 4:58 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Aug 18, 5:43 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset62 min
Aug 18, 6:53 PM EDTSevere Thunderstorm WarningCARAroostook52 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.